Thursday, 22 January 2009

Another genuine job!

Yesterday and today I have been working with a brand new Technician, nice guy and easy going. He just wants to keep quiet and learn. The best way really. We also had another Technician out with us 'Third manning' for a few hours after being off for 11 months with a bad back. I was glad about this as he is the best tea maker around. After checking the truck over and having a chat the station alerter went off. Someone shouted to the new guy 'Watch it mate, if you're working with him it'll be all decent stuff!'

The call was a Category A Allergies/envenomations. A lot of the time these calls turn out to be something different but not this time, this time it was the real thing.

The patient was a lady in her early forties who had got up for work and was putting on her make up when she suddenly started to get breathless and felt her tongue swelling. She had asthma (this morning her inhalers had failed to relieve the symptoms) and a previous history of reactions 10 years ago but she didn't know to what. All the allergy tests had been carried out but they couldn't find a cause. She was even issued an epi-pen but her GP obviously thought she didn't need it for some reason as she longer had it.

On our arrival we were presented with patient with a very flushed face, audible expiratory wheeze and an aggressive bumpy rash all over her. She had taken an antihistamine called Piritize (Cetirizine Hcl, commonly mistaken as the same as Piriton) and said she was feeling better. 'Yeah right!' I thought. It wasn't doing anything for her. I had a quick listen to her chest, put her on O2 and took her pulse which was 110. One of my crew mates went to get the carry chair as I prepared some adrenaline. She was quite calm and very apologetic for getting us out and said she was thinking of driving her self to the hospital if only she knew where it was. I told her off and explained that was why we were here. Again she apologised. Although she seemed calm on the outside I could tell she was very anxious so we did everything we could to keep her reassured and calm. Just before we got her on the carry chair I injected 500mcg of adrenaline into her left arm. She said thank you and as we were getting her on to the truck she said that her breathing was now a little easier. Now on board I quickly did a BP which came out at 60/50! I popped a quick IV into her right ACF and told one of the others to drive. En route I set up some fluids and ran them in wide open, next was 10mg Chloraphenamine (piriton) and then Hydrocortisone 200mg. As she was still wheezy we gave her 5mg salbutamol via a nebuliser mask. By the time we got her to hospital she looked a different woman, no rash, breathing easier but now was quite dopey. 'I don't know what you've given me but I feel out of it, but thanks for everything I do feel a whole lot better'. The antihistamines we had given her also have a sedative effect although I have never seen anyone quite as spaced out after giving it before. Her BP was still very low despite having a bag of IV Hartmans, 71/52!

In resus I handed over to the specialist A/E registrar (nice bloke, good DR and buggering off to another hospital for a consultants post-can't blame him though).

'Well my dear, you look a lot better now after these ambulance chaps have sorted you out' he said, 'there's not a lot else for us to do other than to take some bloods from you and you'll have to stay in for a while to be observed'. The DR also set up some IV colloids to try and bring her BP up.
She stayed in all day and was discharged 8hrs later.

I don't think our patient realised how serious she was. Genuine Anaphylaxis is rare but is an immediately life threatening condition. Without the right help some one will die from one of two things if not both and they are: complete airway obstruction from gross angio-oedema (swelling in the tissues including the tongue and throat) and massive hypotension (low blood pressure), both can lead to cardiac arrest. To think she wanted to drive herself to hospital, she never would have made it!

1 comment:

MarkUK said...

I'm a Community First Responder and I dread going to anaphalaxis (not had one to do in 18 months). I have O2 and nothing else to offer unless the patient arrests.

Even if the patient has an Epipen, I'm not allowed to use it; I can hand it to the patient so that they can, but I can't help them use it!